Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Elko, NV

June 22, 2005Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jun 22, 2005, 1:56 PM PDT for Elko County, Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2005, 1:56 PM PDT (20:56 UTC)
Expired
Jun 22, 2005, 2:46 PM PDT
In force
50 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Elko County, NV

The radar

The Salt Lake City radar (KMTX), 174 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3239 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 222100
SVRLKN

ZCZC DEF
TTAA00 KLKN 222056

NVC007-222145-
/O.NEW.KLKN.SV.W.0007.050622T2056Z-050622T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
156 PM PDT WED JUN 22 2005

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA
  THIS INCLUDES THE CITIES OF...WENDOVER...WEST WENDOVER...PEQUOP
  SUMMIT...OASIS

* UNTIL 245 PM PDT

* AT 153 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES WEST OF PEQUOP SUMMIT TO 21 MILES SOUTHWEST OF WEST
  WENDOVER...AND MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PEQUOP SUMMIT BY 205 PM PDT
  OASIS BY 210 PM PDT
  WEST WENDOVER BY 225 PM PDT
  WENDOVER AND (ENV)WENDOVER ARPT BY 230 PM PDT

IN ADDITION TO DAMAGING WINDS...BLOWING DUST REDUCING VISIBILITY TO 
NEAR ZERO...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE 
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

ALSO...STRONG CROSSWINDS ARE POSSIBLE ALONG INTERSTATE 80 BETWEEN 
PEQUOP SUMMIT AND WENDOVER. PERSONS IN HIGH PROFILE VEHICLES WILL 
NEED TO BE ON THE LOOKOUT FOR THESE POTENTIALLY DAMAGING CROSSWINDS. 

LAT...LON 4116 11487 4042 11444 4073 11395 4150 11434

$$

FEHRN
2 follow-up statements
000 
WWUS55 KLKN 222121
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
221 PM PDT WED JUN 22 2005

NVC007-222145-
/O.CON.KLKN.SV.W.0007.000000T0000Z-050622T2145Z/
ELKO NV-
221 PM PDT WED JUN 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM PDT FOR EAST
CENTRAL ELKO COUNTY...

AT 218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES NORTH OF PEQUOP SUMMIT TO 10 MILES SOUTHWEST
OF WEST WENDOVER...MOVING NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PEQUOP SUMMIT BY 210 PM PDT
  OASIS BY 215 PM PDT
  (ENV)WENDOVER ARPT BY 230 PM PDT
  WENDOVER AND WEST WENDOVER BY 235 PM PDT

LAT...LON 4116 11487 4042 11444 4073 11395 4150 11434

$$

FEHRN
000 
WWUS55 KLKN 222146
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
241 PM PDT WED JUN 22 2005

NVC007-222200-
/O.CAN.KLKN.SV.W.0007.000000T0000Z-050622T2145Z/
ELKO NV-
241 PM PDT WED JUN 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELKO COUNTY IS
CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ALLOWED THE SEVERE 
THUNDERSTORM WARNING FOR EAST CENTRAL ELKO COUNTY TO EXPIRE. THE 
THUNDERSTORM THAT PROMPTED THE WARNING IS MOVING OUT OF THE AREA. 
STRONG WINDS AND DANGEROUS LIGHTNING ARE STILL POSSIBLE OVER THE 
NEXT HOUR ACROSS EASTERN ELKO COUNTY.

LAT...LON 4116 11487 4042 11444 4073 11395 4150 11434

$$

FEHRN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:30 PM PDT, 26 minutes earlier.

Area forecast discussion, Jun 22, 1:30 PM PDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
130 PM PDT WED JUN 22 2005

.SYNOPSIS...HIGH PRESSURE AND ABOVE NORMAL TEMPERATURES WILL REMAIN
OVER NEVADA OVER THE NEXT WEEK. SOME MOISTURE WILL WORK NORTH FOR A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER MAINLY
EASTERN NEVADA.  LOW PRESSURE WILL GRADUALLY MOVE IN FROM THE PACIFIC
COAST FOR MORE UNSETTLED WEATHER ON THE WEEKEND.
&&

.SHORT TERM...BUSINESS PICKING UP WITH TSTORMS ROLLING THROUGH ELKO
RIGHT NOW WITH TSTORMS GUSTS IN EXCESS OF 50KTS. THIS WILL CONTINUE
TO BE THE MAIN ISSUE FOR TONIGHT AS SHOWERS AND TSTORMS ACROSS THE
CWFA WILL CONTINUE TO HAVE STRONG WINDS GIVEN SOUNDING PROFILE. WILL
GO WITH ISOLATED TO SCATTERED POPS ACROSS THE EASTERN HALF OF CWFA
DEPENDING ON AMT OF ACTIVITY SEEN OVER THE NEXT HOUR OR SO. WILL SEE
SOME QPF MEASUREMENTS FROM THESE SHOWERS AND TSTORMS...THOUGH THIS
WOULD NOT BE ENOUGH TO IMPACT FIRE WX CONCERNS.

ATMOSPHERE WILL REMAIN FAIRLY UNSTABLE WITH WARM AND DRY LLVLS
REMAINING OVER THE REGION THROUGH THURSDAY. WITH INFLUENCE OF 50KT
SUBTROP JET OVER THE AREA WILL HAVE AIDED DYNAMICS ACROSS THE AREA
AND WITH CONVERGENCE AND INSTABILITY AXIS REMAINING OVER THE CWFA
WILL KEEP POPS ACROSS EASTERN ZONES ON THURSDAY.

BY THURSDAY NIGHT SEE RESPECTABLE THETA-E RIDGE OVER CENTRAL NV AND
WITH LEFT EXIT REGION OF UPPER JET AND SOLID LAPSE RATES REMAINING
WILL KEEP CONVECTIVE POTENTIAL ACROSS CENTRAL NV FOR FRIDAY MORNING
AND AFTERNOON. ALSO SEEING IN THE NAM A SOLID THETA-E AXIS ACROSS
NE NV AND WITH NATURAL CONVERGENCE ACROSS THE AREA WILL KEEP POPS UP
THERE TOO.

AS UPPER LOW DROPS SOUTH HEADING INTO THE WEEKEND SEEING SOME
DIFFERENCES IN MODELS AS GFS RATHER AGGRESSIVE IN STRENGTH OF
SPLITTING LOW DIVING DOWN INTO SRN CA THIS WEEKEND WHILE OTHER
MODELS KEEP A SPLITTING TROUGH MOVING THROUGH THE REGION. LIKE THE
STRENGTH OF THE GFS BUT LEANING TOWARDS A LESS PROGRESSIVE IDEA IN
SPEED. WITH INSTABILITY POTENTIAL OVER WRN NV THROUGH THE WEEKEND
WILL KEEP POPS ACROSS WRN ZONES FOR SATURDAY.  FEHRN

.LONG TERM...AS UPPER LEVEL SYSTEM STARTS TO PUSH THROUGH THE GREAT
BASIN EARLY NEXT WEEK WILL KEEP ACTIVITY ACROSS NRN AND PARTS OF
CENTRAL NV THROUGH THE FIRST PART OF THE WEEK. AS NW FLOW STARTS TO
PRESS INTO THE WRN U.S. BY TUESDAY WILL START A DRYING TREND WITH
TEMPS NEAR TO SLIGHTLY ABOVE NORMAL.  FEHRN

&&

.AVIATION...MID-LEVEL MSTR MOVG NWD ACRS ERN NV WILL BRING WDLY SCT
MAINLY DRY TSTMS THIS AFTERNOON AND TONIGHT. MAIN THREAT WILL BE STG
GUSTY SFC WNDS AND BLOWING DUST WHICH MAY REDUCE VISIBILITIES TO
LESS THAN A MILE.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...

FLOOD WARNING FOR THE HUMBOLDT RIVER DOWNSTREAM FROM COMUS THROUGH
WINNEMUCCA TO THE HUMBOLDT-PERSHING COUNTY LINE...NVZ030 UNTIL
FURTHER NOTICE.

FLOOD WARNING FOR THE JARBIDGE RIVER NEAR JARBIDGE...NVZ031 UNTIL
FURTHER NOTICE.

FLOOD WARNING FOR LAMOILLE CREEK AND SMALLER STREAMS...NVZ034 UNTIL
FURTHER NOTICE.

RED FLAG WARNING THROUGH 9 PM PDT TONIGHT...FWZ455 AND FWZ457.

&&
Hazardous weather outlook, Jun 21, 8:11 PM PDT, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
811 PM PDT TUE JUN 21 2005

NVZ013-035-221300-
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
811 PM PDT TUE JUN 21 2005...CORRECTED FOR WORDING

THIS OUTLOOK IS FOR CENTRAL NEVADA

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW PRESSURE WILL MOVE UP THE PACIFIC COAST THROUGH WEDNESDAY
BRINGING GUSTY DAYTIME WINDS. A RED FLAG WARNING HAS BEEN ISSUED FOR
FIRE WEATHER ZONES 455 AND 457 FOR WEDNESDAY. PLEASE REFER TO WWUS85
KLKN...RNORFWLKN...FOR FURTHER DETAILS. WINDS WILL DECREASE
WEDNESDAY EVENING AND NO OTHER HAZARDOUS WEATHER IS EXPECTED AFTER
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ032-033-036-037-221300-
EXTREME EASTERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
811 PM PDT TUE JUN 21 2005

THIS OUTLOOK IS FOR NORTH CENTRAL AND NORTHEASTERN NEVADA

DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW PRESSURE WILL MOVE UP THE PACIFIC COAST THROUGH WEDNESDAY
BRINGING BREEZY DAYTIME WINDS AND WARM DAYTIME TEMPERATURES.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ030-031-034-221300-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
811 PM PDT TUE JUN 21 2005

THIS OUTLOOK IS FOR NORTHWESTERN...EXTREME NORTHEASTERN NEVADA AND
THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE

DAY ONE...TODAY AND TONIGHT

THE HUMBOLDT RIVER FROM COMUS TO WINNEMUCCA CONTINUES TO FLOW AT
FLOOD STAGE. THE JARBIDGE RIVER IN EXTREME NORTHERN ELKO COUNTY AND
LAMOILLE CREEK NEAR THE RUBY MOUNTAINS ARE NEAR FLOOD STAGE AS A
RESULT OF WARMER TEMPERATURES. REFER TO WGUS85 KLKN...RNOFLSLKN...FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HUMBOLDT RIVER IS EXPECTED TO GRADUALLY RECEDE THROUGH THE
WEEK...AND FALL BELOW FLOOD STAGE BY THE END OF THE WEEK. WARMER
TEMPERATURES WILL BRING A FAST SNOWMELT THIS WEEK AND STREAMS AND
RIVERS DRAINING HIGH ELEVATIONS ARE EXPECTED TO REMAIN HIGH. THE
JARBIDGE RIVER AND LAMOILLE CREEK COULD REACH FLOOD STAGE ANYTIME
THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CLAYCOMB

In the hours before

Local storm report, Jun 22, 1:13 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
113 PM PDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND GST     ELKO                    40.84N 115.76W
06/22/2005  58 MPH           ELKO               NV   NWS EMPLOYEE

            BLOWING DUST REDUCING VISIBILITY TO 1/2 MI LOCALLY

&&

ABTAHI

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:47 PM PDTSevere Thunderstorm WarningLKNElko41 min
Jun 22, 2:11 PM PDTSevere Thunderstorm WarningLKNWhite Pine63 min
Jun 22, 2:35 PM PDTSevere Thunderstorm WarningLKNElko40 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.